Alabama, 2012

Damaging Winds in Alabama, June 10, 2012

June 10, 2012 · NWS BMX · 2 events in 2 counties and zones

On Sunday, June 10, a closed low moved from the western Gulf of Mexico toward Alabama, lifting a warm front into south central Alabama. As widespread rain spread into the area Sunday morning, a line of thunderstorms strengthened and moved eastward along the northern Gulf of Mexico coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

On Sunday, June 10, a closed low moved from the western Gulf of Mexico toward Alabama, lifting a warm front into south central Alabama. As widespread rain spread into the area Sunday morning, a line of thunderstorms strengthened and moved eastward along the northern Gulf of Mexico coast. The northern extent of the line of thunderstorms reached into south central Alabama, causing isolated damage in Barbour and Lee counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 10, 11:44 AM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 10, 11:44 AM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1244 PM CDT SUN JUN 10 2012

.UPDATE...
FOR 18Z AVIATION DISCUSSION.

&&

.DISCUSSION...

THE NEXT WAVE OF SHOWERS AND THUNDERSTORMS IS SPREADING NORTHWARD
ACROSS SOUTH ALABAMA AND SHOULD OVERSPREAD CENTRAL ALABAMA DURING
THE DAY. MOST OF THE LIGHTNING HAS BEEN CONFINED TO THE IMMEDIATE
COASTAL AREAS...BUT A FEW STRONGER CELLS HAVE WORKED INTO AREAS
JUST WEST OF MONTGOMERY. NO SIGNIFICANT CHANGES MADE TO FORECAST
AS FAR AS RAIN CHANCES OR TEMPERATURES. THE FORECAST WAS UPDATED
TO BREAK OUT OF THE MORNING AND AFTERNOON WEATHER...SINCE MOST OF
THE THE RAIN WILL NOT GET TO AREAS NORTH OF I-20 UNTIL THIS
AFTERNOON.

ONE AREA OF CONCERN FOR THIS AFTERNOON IS THE SOUTHEAST COUNTIES.
A STRONG LINE OF CONVECTION FROM NEAR EVERGREEN TO PENSACOLA WILL
TRACK TO THE EAST AND NORTHEAST. STORM RELATIVE HELICITY IS ALREADY
IN THE 150-200 M2/S2 RANGE ACROSS SOUTHEAST ALABAMA...AND THESE
VALUES MAY INCREASE IN THE NEXT FEW HOURS. THE STORM PREDICTION
CENTER MAY UPGRADE THIS AREA TO A SLIGHT RISK.

58/ROSE

&&

.AVIATION...
18Z TAF DISCUSSION.

VERY MESSY AVIATION FORECAST FOR THIS EVENING AND OVERNIGHT
TONIGHT...AS WIDESPREAD RAINFALL AND STORMS AS WELL AS LOW CIGS WILL
BE PROBLEMATIC. THE HEAVIEST RAINFALL AMOUNTS WILL BE AT KTOI AND
KMGM...WHERE HEAVY RAINFALL WILL REDUCE VISIBILITIES THE MOST OVER
THOSE TERMINALS. TSRA WAS INCLUDED IN THE TAF FOR THOSE AREAS FOR A
LINE OF STORMS THAT WILL MOVE THROUGH THIS AFTERNOON...THEN
AFTERWARD INCLUDED PREVAILING RA THROUGH THE EVENING AND OVERNIGHT.
FOR THE NORTHERN TAF SITES...RA WAS INCLUDED THROUGH THIS AFTERNOON
WITH NO MENTION OF TS AT THIS TIME. ONCE THE RAINFALL ENDS THIS
AFTERNOON...ONLY SCATTERED SHOWERS WILL REMAIN AND WENT WITH SHRA
THROUGH THE END OF THE PERIOD. CIGS WILL BE AT LEAST MVFR AREAWIDE
THIS AFTERNOON WITH POSSIBLE IFR WITH HEAVIER RAIN AND STORMS. IFR
CIGS LOOK TO RETURN TO ALL TERMINALS DURING THE OVERNIGHT HOURS
TONIGHT. WINDS WILL BE FAIRLY GUSTY FOR THE SOUTHERN SITES WITH THE
LINE OF STORMS WITH A BRIEF SHIFT TO THE SOUTHWEST. WINDS SHOULD
TURN BACK TO THE SOUTHEAST INTO THE EVENING. THE NORTHERN SITES
SHOULD ENCOUNTER MAINLY SOUTHERLY TO SOUTHEASTERLY WINDS THROUGH THE
PERIOD.

56/GDG

&&

.PREV DISCUSSION... /ISSUED 644 AM CDT SUN JUN 10 2012/

PRECIPITATION CONTINUES TO MOVE NORTHWARD ACROSS PORTIONS OF
CENTRAL ALABAMA THIS MORNING...HOWEVER IT HAS REMAINED FAIRLY
LIGHT IN NATURE...WITH MOST OBSERVATION SITES RECORDING ONLY A
TRACE TO 0.1 INCH OF RAIN FOR THE LAST FEW HOURS. TO THE
SOUTH...ACTIVITY HAS BEGUN TO INCREASE ALONG A SURFACE FRONT AND
IS STARTING TO MOVE INTO THE SOUTHERN PERIPHERY OF THE CWA. THIS
ACTIVITY WILL SPREAD NORTHWARD INTO CENTRAL ALABAMA TODAY...AS THE
UPPER LOW CONTINUES TO MOVE NORTHEASTWARD.

MODELS ARE STILL IN AGREEMENT THAT THE UPPER LOW WILL OPEN LATER
TODAY AS IT SLOWLY MOVES NORTHEASTWARD. THE SURFACE FRONT ALONG THE
COAST WILL ALSO MOVE NORTHWARD AS WELL...ENHANCING THE PROBABILITY
OF RAINFALL FOR THE AREA. THE TROF AXIS WILL BEGIN TO PUSH EASTWARD
ON MONDAY...WITH STRONG MOISTURE ADVECTION CONTINUING INTO THE AREA.
THIS WILL ALLOW FOR ANOTHER DAY OF CATEGORICAL POPS IN FOR CENTRAL
ALABAMA. THE TROF AXIS WILL MOVE TO THE EAST BY TUESDAY...WHICH MAY
ALLOW FOR A DRY PERIOD DURING THE OVERNIGHT OF MONDAY INTO TUESDAY.
MODELS ARE BEGINNING TO COME TOGETHER WITH THE DEPICTION OF A COLD
FRONT THAT WILL BEGIN TO MOVE INTO THE MISSISSIPPI VALLEY REGION ON
TUESDAY...POSSIBLY BRINGING IN ANOTHER ROUND OF RAINFALL FOR THE
NORTHWESTERN HALF OF THE CWA ON TUESDAY.

BEYOND TUESDAY...DID NOT CHANGE MUCH IN THE WAY OF THE POP FORECAST.
SEVERAL SHORTWAVES MOVING JUST TO OUR SOUTH WILL AID IN THE
DEVELOPMENT FOR SHOWERS AND THURSDAY DURING THE AFTERNOONS OF THE
EXTENDED PERIOD. OTHERWISE...THE MAIN FOCUS FOR CONVECTION WILL BE
DAYTIME HEATING AND ANY LEFTOVER BOUNDARIES FROM THE PREVIOUS DAYS
CONVECTION THAT MAY OCCUR.

TEMPERATURES FOR THE BEGINNING OF THE FORECAST PERIOD WILL BE BELOW
NORMAL...WITH ABUNDANT CLOUD COVER AND RAINFALL IN THE AREA. AS THE
CLOUDS AND RAINFALL MOVE OUT OF THE AREA...TEMPERATURES WILL BE ABLE
TO REBOUND AND BEGIN TO APPROACH NORMALS FOR THIS TIME OF YEAR.

73

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     78  69  81  68  85 / 100  80  70  50  60
ANNISTON    78  69  80  69  85 / 100  80  70  50  60
BIRMINGHAM  79  70  83  71  86 / 100  80  70  40  60
TUSCALOOSA  81  71  86  71  88 / 100  80  60  40  60
CALERA      79  69  84  71  86 / 100  80  70  40  60
AUBURN      80  69  82  70  86 /  90  80  70  40  40
MONTGOMERY  81  71  85  72  89 / 100  80  70  40  40
TROY        83  68  84  71  87 /  90  70  70  40  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 10, 1:12 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
212 PM CDT SUN JUN 10 2012

ALZ011>015-017>050-111300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
212 PM CDT SUN JUN 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A LINE OF THUNDERSTORMS WITH VERY HEAVY RAINFALL WILL MOVE OUT OF
THE GULF OF MEXICO AND ACROSS SOUTHEAST ALABAMA THIS AFTERNOON. EVEN
THOUGH THE STORMS MAY PRODUCE VERY LITTLE LIGHTNING...THE LOW LEVEL
ENVIRONMENT IS FAVORABLE FOR POSSIBILITY OF WEAK TORNADOES THROUGH
4 PM. THE THREAT AREA IS SOUTH OF I-85. THERE WILL ALSO BE A THREAT
OF LOCALIZED FLOODING IN THIS SAME AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY THIS AFTERNOON.

In the hours before

Special weather statement, Jun 10, 10:31 AM CST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1131 AM CDT SUN JUN 10 2012

ALZ049-101700-
PIKE AL-
1131 AM CDT SUN JUN 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PIKE COUNTY UNTIL NOON
CDT...

AT 1123 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR LUVERNE...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN. ROTATION HAS BEEN IDENTIFIED IN THIS STORM...BUT IS
CURRENTLY WEAK. HOWEVER...THE ROTATION COULD STRENGTHEN...AND
INTERESTS SHOULD MONITOR DEVELOPMENTS CLOSELY.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ANSLEY...
  TROY MUNICIPAL AIRPORT...
  ORION...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3176 8616 3179 8616 3179 8619 3179 8620
      3187 8619 3189 8618 3194 8619 3197 8618
      3197 8593 3174 8608
TIME...MOT...LOC 1628Z 203DEG 13KT 3175 8619

56
Special weather statement, Jun 10, 11:19 AM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1219 PM CDT SUN JUN 10 2012

ALZ042-044-046-049-101800-
BULLOCK AL-LOWNDES AL-MONTGOMERY AL-PIKE AL-
1219 PM CDT SUN JUN 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PIKE...MONTGOMERY...
EASTERN LOWNDES AND NORTHWESTERN BULLOCK COUNTIES UNTIL 100 PM CDT...

AT 1214 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM HAYNEVILLE TO LUVERNE TO 15
MILES SOUTHWEST OF BULLOCK...AND MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  GOSHEN...
  MEADVILLE...
  MONTGOMERY...
  TROY...
  DAVENPORT...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3162 8618 3178 8615 3196 8619 3196 8630
      3204 8631 3205 8639 3196 8641 3196 8653
      3216 8664 3241 8642 3242 8631 3249 8631
      3249 8626 3250 8626 3243 8619 3242 8609
      3216 8596 3172 8592 3161 8601
TIME...MOT...LOC 1719Z 216DEG 32KT 3215 8653 3175 8632
          3139 8628

MA
Special weather statement, Jun 10, 11:57 AM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1257 PM CDT SUN JUN 10 2012

ALZ043>046-049-050-101845-
BARBOUR AL-BULLOCK AL-ELMORE AL-MACON AL-MONTGOMERY AL-PIKE AL-
1257 PM CDT SUN JUN 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR PIKE...MONTGOMERY...WESTERN
MACON...EASTERN ELMORE...WESTERN BARBOUR AND BULLOCK COUNTIES UNTIL
145 PM CDT...

AT 1255 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM MONTGOMERY TO 7 MILES SOUTH
OF PIKE ROAD TO ANSLEY TO 8 MILES SOUTHEAST OF GOSHEN...AND MOVING
NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  MONTGOMERY...
  TROY...
  MILSTEAD...
  UNION SPRINGS...
  TUSKEGEE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3185 8616 3214 8621 3234 8642 3275 8591
      3273 8589 3270 8591 3250 8589 3249 8588
      3250 8580 3258 8579 3258 8574 3255 8570
      3226 8566 3194 8555 3161 8594 3161 8608
TIME...MOT...LOC 1757Z 226DEG 30KT 3233 8628 3220 8613
          3192 8608 3168 8599

MA
Special weather statement, Jun 10, 12:19 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
119 PM CDT SUN JUN 10 2012

ALZ048-050-101900-
BARBOUR AL-RUSSELL AL-
119 PM CDT SUN JUN 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RUSSELL AND EASTERN
BARBOUR COUNTIES UNTIL 200 PM CDT...

AT 114 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR GEORGETOWN...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  TWIN SPRINGS...
  FORT MITCHELL ACTIVITY CENTER...
  UCHEE CREEK...
  FORT MITCHELL...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3221 8493 3221 8497 3220 8496 3218 8501
      3213 8505 3201 8505 3194 8508 3189 8512
      3192 8518 3235 8502 3234 8500 3233 8500
      3231 8494 3226 8489
TIME...MOT...LOC 1819Z 205DEG 23KT 3196 8504

MA
Special weather statement, Jun 10, 12:50 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
150 PM CDT SUN JUN 10 2012

ALZ046-050-101930-
BARBOUR AL-BULLOCK AL-
150 PM CDT SUN JUN 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR BARBOUR AND BULLOCK COUNTIES
UNTIL 230 PM CDT...

AT 147 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM FRANKLIN FIELD TO BOOT HILL
TO BLUE SPRINGS STATE PARK...AND MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  UNION SPRINGS...
  MIDWAY...
  EUFAULA...
  TEXASVILLE...
  CLAYTON...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3186 8567 3188 8566 3188 8568 3224 8594
      3226 8588 3223 8586 3224 8543 3215 8542
      3215 8526 3206 8519 3206 8505 3194 8508
      3189 8513 3176 8513 3174 8519 3170 8521
      3170 8540 3161 8542 3161 8557
TIME...MOT...LOC 1850Z 252DEG 28KT 3219 8579 3187 8555
          3164 8547

MA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Barbour

When
June 10, 1:12 PM CST
Where
Barbour County, 0.91 mi NE of Richards Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.740, -85.260

A tree was reported down across County Road 57, near Richard's Crossroads.

Thunderstorm Wind, Lee

When
June 10, 2:03 PM CST
Where
Lee County, 1.88 mi ENE of Mitchell Xrd
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.540, -85.370

Approximately 15 trees were reported down along Highway 51 in the Beauregard Community.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 396696, 396697.